New Mexico, 2015

Drought in New Mexico, August 1 to 18, 2015

August 1 to 18, 2015 · NWS EPZ · 1 event in 1 county or zone

Monsoon moisture over the Gila was able to bring the western areas out of Severe(D2) drought and into Moderate(D1) conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Monsoon moisture over the Gila was able to bring the western areas out of Severe(D2) drought and into Moderate(D1) conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 2:32 PM MST, 9 hours 28 minutes earlier.

Area forecast discussion, Jul 31, 2:32 PM MST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
332 PM MDT FRI JUL 31 2015

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL FAVOR THE HIGHER TERRAIN OF THE
SACRAMENTO MOUNTAINS...GILA REGION...AND THE LOWLANDS OF SOUTHWEST
NEW MEXICO THIS EVENING...WITH A STRAY STORM STILL POSSIBLE ACROSS
AREAS TO THE EAST. DRIER AIR ALOFT WILL LIMIT THUNDERSTORM
ACTIVITY OUTSIDE OF THE MOUNTAINS THIS WEEKEND...WITH TEMPERATURES
WARMING UP INTO THE UPPER-90S ACROSS THE LOWLANDS. THE DRIER TREND
WILL CONTINUE INTO THE FIRST PART OF NEXT WEEK...WITH MOISTURE
RETURNING LATER IN THE WEEK.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS SUBTROPICAL RIDGE HAS A SOMEWHAT
DISORGANIZED CENTER SOMEWHERE OVER CENTRAL TEXAS...WITH LIGHT SE
FLOW ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS. THE
DISTURBANCE WHICH HELPED FORM/MAINTAIN THE LATE NIGHT MCS HAS
ROTATED UP INTO NORTHEASTERN NEW MEXICO. LEFTOVER CLOUD DEBRIS
ACROSS OUR CWA HAS DISSIPATED...BUT STRONG LOW-LEVEL CIN CONTINUES
TO SUPPRESS CU DEVELOPMENT OVER SW AND S/C NEW MEXICO. MEANWHILE...
DRIER AIR ALOFT OVER MUCH OF TEXAS IS BEGINNING TO SEEP INTO THE
EASTERN LOWLANDS...LIMITING CU DEVELOPMENT OVER AREAS EAST OF EL
PASO SO FAR.

WITH INCREASING INSTABILITY OVER THE GILA REGION...EXPECT
CONVECTION TO INCREASE IN COVERAGE OVER THE NEXT COUPLE HOURS. GFS
AND NAM INDICATE ANOTHER WEAK UPPER LEVEL DISTURBANCE...MOST
NOTABLY IDENTIFIED AS A HEIGHT ANOMALY IN PV CHARTS...WILL MOVE
INTO THE BOOTHEEL THIS AFTERNOON AND THE GILA THIS EVENING...WHICH
SHOULD HELP ENHANCE THUNDERSTORM COVERAGE OUT WEST. WEAK DPVA
THROUGH THE NIGHT ACROSS MOST AREAS SUGGESTS IT WOULD BE WISE TO
KEEP A SLIGHT CHANCE POP IN FOR MOST AREAS THROUGH MIDNIGHT...
INCLUDING THE EL PASO AND LAS CRUCES AREAS. OVERALL THOUGH... WE
SHOULD SEE A SIGNIFICANT DECREASE IN NOCTURNAL THUNDERSTORM
ACTIVITY TONIGHT VS THE PAST FEW NIGHTS.

THE DRIER/SUBSIDENT AIR OVER TEXAS WILL MOVE ACROSS THE AREA THIS
WEEKEND AS THE SUBTROPICAL RIDGE...STILL WITH AN ILL-DEFINED
CENTER...CONTINUES TO WOBBLE AROUND THE AREA. LOWER DEWPOINTS WILL
MIX DOWN THE SURFACE...AND THE WARMER/DRIER CONDITIONS WILL LIMIT
INSTABILITY IN THE LOWLANDS...WITH ISOLATED TO SCATTERED
THUNDERSTORMS EXPECTED TO BE MORE TERRAIN-BASED THAN THE PAST
SEVERAL DAYS. WEAK STEERING FLOW WILL STILL KEEP THE RISK OF
LOCALLY HEAVY RAIN IN THE PICTURE OVER THE HIGHER TERRAIN.

TRENDS SUGGEST WARMER/DRIER CONDITIONS WILL CONTINUE FOR MUCH OF
THE WEEK AS THE RIDGE BUILDS OVERHEAD...THEN SLOWLY SHIFTS
EASTWARD TOWARDS THE WEEKEND. WE SHOULD SEE AN UPSWING IN
CONVECTION TOWARDS THE END OF THE WEEK GIVEN THE TRENDS.

&&

.AVIATION...VALID 01/00Z-02/00Z.
HIGH PRESSURE ALOFT BUILD ACROSS THE REGION WHILE MOIST UNSTABLE
AIR CONTINUES TO FLOW INTO NEW MEXICO AND WEST TEXAS AT LOW
LEVELS. THIS PATTERN WILL RESULT IN ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WITH A FEW AREAS OF MVFR OR BRIEF IFR CEILINGS
AND VISIBILITY FROM LOW CLOUDS AND HEAVY RAINFALLS. MOST STORMS
WILL OCCUR BETWEEN 20Z AND 06Z...ESPECIALLY AROUND MOUNTAIN AREAS
AND EAST OF THE RIO GRANDE. SEVERAL STORMS MAY PRODUCE WIND GUSTS
TO 50 MPH OR SMALL HAIL.

&&

.FIRE WEATHER...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WEST
TEXAS AT LOW LEVELS WHILE HIGH PRESSURE BUILDS ALOFT. THIS
WEATHER PATTERN WILL RESULT IN ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND WITH MOST ACTIVITY OVER OR
AROUND THE HIGHER MOUNTAINS AND WEST AND NORTH OF LAS CRUCES. A
FEW STORMS MAY PRODUCE AROUND AN INCH OF RAINFALL...HAIL AND WIND
GUSTS TO 50 MPH. OTHERWISE WINDS WILL BE MOSTLY LESS THAN 20 MPH
THROUGH THE PERIOD. SUNDAY NIGHT AND NEXT WEEK THUNDERSTORMS WILL
BECOME A LITTLE MORE MORE NUMEROUS AS MORE UNSTABLE AIR ENTERS
THE REGION. TEMPERATURES WILL REMAIN MOSTLY ABOVE NORMAL THROUGH
THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  97  75  98 /  10   0   0   0
SIERRA BLANCA           71  95  69  96 /  10  10   0   0
LAS CRUCES              68  96  69  96 /  20   0   0   0
ALAMOGORDO              68  96  68  97 /  10  20   0  20
CLOUDCROFT              51  73  52  74 /  20  60   0  40
TRUTH OR CONSEQUENCES   69  94  69  94 /  30  20  10  20
SILVER CITY             63  87  63  88 /  50  30  20  30
DEMING                  70  95  69  96 /  30   0   0  10
LORDSBURG               67  95  68  95 /  30  20  20  20
WEST EL PASO METRO      73  97  72  98 /  10   0   0   0
DELL CITY               68  96  71  98 /  10   0   0   0
FORT HANCOCK            71  97  73  99 /  10  20   0   0
LOMA LINDA              68  94  68  95 /  10   0   0   0
FABENS                  70  97  71  99 /  10   0   0   0
SANTA TERESA            72  96  70  97 /  10   0   0   0
WHITE SANDS HQ          70  96  70  97 /  10   0   0   0
JORNADA RANGE           67  96  67  96 /  10   0   0   0
HATCH                   67  96  67  97 /  20   0   0   0
COLUMBUS                69  96  69  96 /  20   0   0  10
OROGRANDE               70  96  70  97 /  10   0   0   0
MAYHILL                 56  82  59  83 /  20  50  10  30
MESCALERO               56  83  56  84 /  20  50  10  30
TIMBERON                57  82  58  83 /  20  40   0  30
WINSTON                 59  85  59  84 /  50  40  20  40
HILLSBORO               64  94  65  94 /  40  30  10  30
SPACEPORT               67  95  67  95 /  10  10   0  10
LAKE ROBERTS            58  86  58  87 /  50  50  30  40
HURLEY                  64  90  64  91 /  40  20  20  30
CLIFF                   64  92  65  93 /  50  30  30  30
MULE CREEK              60  92  60  93 /  50  30  30  30
FAYWOOD                 64  92  64  92 /  40  30  10  40
ANIMAS                  67  95  67  94 /  40  20  20  20
HACHITA                 67  96  67  94 /  30  10  10  20
ANTELOPE WELLS          66  93  66  92 /  40  30  10  20
CLOVERDALE              65  91  64  90 /  40  40  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

25-HARDIMAN / 05-ROGASH
Hazardous weather outlook, Jul 31, 10:32 AM MST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1132 AM MDT FRI JUL 31 2015

NMZ401>417-TXZ418>424-011745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1132 AM MDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON IN THE
SACRAMENTO MOUNTAINS...WITH ISOLATED THUNDERSTORMS DEVELOPING OVER
DESERT MOUNTAINS LATER THIS AFTERNOON. A FEW STORMS WILL WORK
THEIR WAY INTO THE LOWLANDS. SCATTERED THUNDERSTORMS WILL ALSO
DEVELOP OVER THE GILA REGION...BUT DEVELOPMENT WILL BE DELAYED BY
SEVERAL HOURS DUE TO LEFTOVER CLOUD COVER IN THE AREA. A WEAK
UPPER LEVEL DISTURBANCE MAY ENHANCE THUNDERSTORM LONGEVITY THIS
EVENING IN SW NEW MEXICO.

A FEW STORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL...AND A FEW
WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT A DOWN-TICK IN THUNDERSTORM ACTIVITY HEADING INTO THE
WEEKEND...WITH EARLY AFTERNOON STORMS FAVORING THE HIGHER TERRAIN
OF THE SACRAMENTO MOUNTAINS AND GILA REGION. A FEW ISOLATED
STORMS WILL FIND THEIR WAY INTO THE LOWLANDS. LOCALIZED HEAVY
RAINFALL AND WIND GUSTS TO 50 MPH WILL BE THE PRIMARY THREATS.

THUNDERSTORM COVERAGE WILL BEGIN TO INCREASE WEDNESDAY AND
THURSDAY AS UPPER LEVEL MOISTURE INCREASES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HARDIMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
August 1, 12:00 AM MST to August 18, 12:00 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The far western areas of Grant County were dropped from Severe(D2) to Moderate(D1) drought conditions in the middle of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598437.